Hail, Butler
- When
- August 3, 1:40 PM CST
- Where
- Butler County, 5 mi N of Poplar Bluff
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.817, -90.400
A complex of severe thunderstorms moved slowly across the Poplar Bluff area, producing large hail and strong winds. Emergency management officials reported nickel to quarter size hail all over the city of Poplar Bluff, along with wind gusts estimated to 65 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A complex of severe thunderstorms moved slowly across the Poplar Bluff area, producing large hail and strong winds. Emergency management officials reported nickel to quarter size hail all over the city of Poplar Bluff, along with wind gusts estimated to 65 MPH. The state highway patrol reported golf ball size hail along Highway 67 at M Highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT SUN AUG 3 2003 MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER... AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE MATTER. WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED. .PAH...NONE.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-040945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK. THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE TODAY...TONIGHT AND SUNDAY. KH
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-109>112-114-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 231 PM CDT SUN AUG 3 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSOURI... WAYNE...BUTLER...BOLLINGER...STODDARD...NEW MADRID...PERRY... CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI. IN SOUTHERN ILLINOIS... PERRY...JEFFERSON...WAYNE...EDWARDS...WABASH...JACKSON... FRANKLIN...HAMILTON...WHITE...WILLIAMSON...SALINE...GALLATIN... UNION...JOHNSON...POPE...HARDIN...ALEXANDER...PULASKI...AND MASSAC. IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES... LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...CALDWELL... UNION...AND TRIGG. THIS INCLUDES THE CITIES OF CAPE GIRARDEAU...POPLAR BLUFF... CARBONDALE...MOUNT VERNON...PADUCAH...AND MAYFIELD.
The Paducah radar (KPAH), 147 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379570, 5379571, 5379573, 5379572.